Hi,I'm 41 I posted once before. Although basically asymptomatic I have dcm which was discovered by echo. At diagnosis my ef was estimated at 36 by echo. A catherization showed clear arteries and an estimated ef of 50. I thought I was fine and felt fine. A follow up echo 7-8 months later showed the ef was estimated again at 36. I was started taking 10mg of lisinopril for 3 months and then repeated the echo which again estimated the ef to be 36. I was told to get an icd by the ep because The holter report showed frequent multi focal pvc's all nonsustained.( I've known about the pvc's for 15-20 years and they nver bothered me). I sought out a second opinion from a heart failure doctor who recommended uping the lisinopril to 20mg and adding coreg. I only got the coreg dose up to 6.25mg bid because of my pulse being around 60. The holter showed my heart rate got as low as 42 when sleeping. i just had my echo at a differnent hospital after 3 months of coreg which estimated my ef at 30 but my lv size to have decreased fron 61cm to 57 cm. I wore another holter which showed frequent pvc's but no bad ones. (basically the same number as before meds.) Now I have to get the icd. I feel that I headed on a downward spiral and wonder what you think of the meds. I went at least 9 months with no meds and my ef didnt change. Now it is dropping on meds. The doctor feels the echo is probably about the same as the others just a case of interpretation. I don't if I buy that. I still am basically aysmptomatic other than a little more tired from the coreg at the end of the day. your opinion please.
First, you are placing way to much emphasis on the echo. The 30-36 may not have been all that different and indeed may be due to interpretation. Also, an EF calculated on a cath will also be a higher number than that determined by echo.
Im still unclear as to the cause of the, but generally with a low EF, generally patients benefit from ICD therapy.
The best overall predictor of how you are going to do is your symptoms. For now, I would discuss the ICD issue more with your physician, make sure you continue to tailor your medical therapy as needed and dont get another echo for awhile unless something changes with your symptoms.
I have familial, probably, DCM. IMO, and being a practicing healthcare professional (yes, Hankstar), it doesn't matter what type you have as the meds can still help a lot! Don't panic yet! You had only been on the Coreg a short time and a small dose. My EF gradually rose from 15% to 55% over 3 years. The fact that your LV dimension has decreased already is a great sign. Mine got bigger for the first 2 years and now is smaller. It just takes a while and it is difficult to be patient. Exercise regularly, follow a strict low sodium diet, take the meds. A 42 at night is fine, according to my doctor. Some people try to raise their Coreg very slowly and may try again in a few months if unnsuccessful the first try. I raised my am dose first and then the pm dose a few weeks later. It's worth a shot. The CCF doc is right in that a 30 or 36 is esssentially the same. I was told to just focus on how I felt and not the numbers. Good luck!
I have dilated cardiomyopathy too. I started to take Coreg and Lisinopril a year and a half ago along with diuretics and replacements etc. I also exercise 30 minutes a minimum each day. About a year ago I got a Biventricular pacer and an ICD. My Coreg is up to 25 mg b.i.d. I had another Echo after this year of therapy. I have improved in every dimension. Echos vary from time to time. It is much more important to look at your function. Can you tolerate activity? Do you retain fluid? Do you fatigue easily? I am convinced that if I continue my drugs, exercise and with the pacer I will be normal someday again. My cardiologist says that I will be functionally normal and should be able to remold my heart to some degree. It will never be perfect but to feel well and functional normally is a gift. Today, I work full time and have several other part time jobs much to the dismay of my cardiologist. As the Doctor said, don't obssess about the numbers. More important is how do you feel? Do get your ICD. I had nonsustained VT and now when my ICD was interrogated, I had a run of sustained VT. So those kinds of things can occur in a not normal heart. Good look.
If catherization showed an ef of 50, isn't that a good thing?
What is the definitive test to show what ef actually is, because the difference between your echo and the cath appears to be large. How do your doctors explain that? And just curious, but at what point would a person feel any symptoms if they were developing a cm?
Sound as though you are between a rock and hard place in trying to get some definite answers and solutions regarding your diagnosis. I wish you well and hope you get some peace of mind , don't feel all is lost. I think the new guidelines show a benefit of reciveing an icd for an Ef of 35% and below. Good luck.
My 56 year old husband had arm pain and numbness that woke him at 3 a.m. 12/30/05. He had stopped taking Plavix following doc's 1 year order post stents to the LAD just 7 days earlier. He immediately took two 325 mg aspirin, 75 mg Plavix, and a 0.4 Nitroquick and I drove like a controlled bat out of hell to the ER at our local hospital and 6 minutes later he was hooked up there to IVs and EKGs. Within a few short minutes, he suffered cardiac arrest after v-tach and v-fib while already hooked up to a 12 lead EKG and IVs of Heparin and Intenderol (sp?) were running. One shock from the defibrillator brought him back to normal sinus rhythm. Then an emergency heart cath was done. Another stent was placed in betw the other two from last Dec. 2004 in the LAD. Doc said they've seen this happen shortly after ceasing Plavix therapy. Said he ordered a heart MRI, but saw no damage in the cath, and figured I could take him home the next morning. Well, then another doc thought better of it and coupled by a 2 cm thickening in a part of his heart wall, wanted an electrical consult. The electrician returned from vacation on 1/3 and suggested an ICD as a safety net. Ejection fraction is 70% so normal. 5 days of EKGs and bloodwork all normal too. No M.I. But his mother, sister, and deceased brother all have/had some thickening but never told it was a problem. His father died at 39 of M.I. in 1960 in a doc's office. First heart attack was his last. So, now we're wondering about our 16 and 17 year old kids. If echocardiogram didn't show this thickening last year on him, how accurate will it be on our kids? Is heart MRI really the better test or 64 slice CT for accurately depicting their hearts? Husband did not have high blood pressure until changed treatment level dropped to 120/80 so has been on 100 mg Toprol XL for the year, as well as 9 years of Lipitor, last included 10 mg of zetia, and now 4 months of Vytorin instead of those two. Also took fish oil supplements at suggestion of cardiologist for Omega 3s for past six months. Have read fish oil and ICDs may not be good combo. Could 2 cm thickening have contributed to v-fib/v-tach?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.